Format

Send to

Choose Destination
Clin Toxicol (Phila). 2010 Mar;48(3):207-12. doi: 10.3109/15563650903585937.

Escitalopram causes fewer seizures in human overdose than citalopram.

Author information

1
Swiss Toxicological Information Centre, Zurich, Switzerland.

Abstract

CONTEXT:

Seizures are a recognized complication of acute overdose with the racemic (1:1 ratio of R- and S-enantiomers) selective serotonin reuptake inhibitor antidepressant citalopram.

OBJECTIVE:

We tested the hypothesis that escitalopram (the therapeutically active S-enantiomer of citalopram) causes fewer seizures in overdose than citalopram at comparable doses of the S-enantiomer.

METHODS:

Multicenter retrospective review of cases with citalopram and escitalopram overdose reported to German, Austrian, and Swiss Poisons Centers between 1997 and 2006.

RESULTS:

316 citalopram and 63 escitalopram cases were analyzed. Somnolence, nausea, vomiting, tachycardia, QT prolongation, and tremor occurred with similar frequency in both groups. There was a striking difference in the frequency of single and multiple seizures: 43 cases (13.5%) in the citalopram group and 1 case (1.6%) with a single seizure in the escitalopram group (p=0.0065).

DISCUSSION AND CONCLUSIONS:

At comparable ingested doses of the S-enantiomer, the symptom profile for citalopram and escitalopram intoxications is similar except for seizures that occur more frequently in citalopram than in escitalopram poisoning.

PMID:
20170390
DOI:
10.3109/15563650903585937
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center